Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 239, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 26, 2008, 4:33 PM CDT for Geary County, Morris County, Wabaunsee County, Kansas. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2008, 4:33 PM CDT (21:33 UTC)
- Expired
- Jul 26, 2008, 5:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Geary County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 23 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 4:34 PM CDT | HAIL 2.5 | Alta Vista, KS | |
| Jul 26, 4:35 PM CDT | HAIL 1.75 | Alta Vista, KS | |
| Jul 26, 4:45 PM CDT | HAIL 2.75 | Alta Vista, KS | |
| Jul 26, 5:00 PM CDT | HAIL 1.75 | 6 Ese Alta Vista, KS | HAIL HAD ENDED AS OF 1705 CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 2:13 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1702 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 262133
SVRTOP
KSC061-127-197-262215-
/O.NEW.KTOP.SV.W.0239.080726T2133Z-080726T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT SAT JUL 26 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ALTA VISTA...OR 21 MILES SOUTHEAST OF JUNCTION CITY...MOVING
SOUTHEAST AT 19 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN MORRIS AND SOUTHWESTERN
WABAUNSEE COUNTIES...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3887 9658 3894 9653 3887 9613 3874 9619
3873 9630 3873 9635
TIME...MOT...LOC 2133Z 298DEG 16KT 3887 9647
$$
BLAIR4 follow-up statements
000
WWUS53 KTOP 262135
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT SAT JUL 26 2008
KSC061-127-197-262215-
/O.CON.KTOP.SV.W.0239.000000T0000Z-080726T2215Z/
GEARY-WABAUNSEE-MORRIS-
435 PM CDT SAT JUL 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN MORRIS...SOUTHWESTERN WABAUNSEE AND SOUTHEASTERN
GEARY COUNTIES...
AT 434 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO TENNIS BALL SIZE.
THIS STORM WAS LOCATED NEAR ALTA VISTA...OR 23 MILES SOUTHEAST OF
JUNCTION CITY...MOVING SOUTHEAST AT 18 MPH.
LOCATIONS IMPACTED INCLUDE...
ALTA VISTA AND RURAL AREAS OF NORTHEASTERN MORRIS AND SOUTHWESTERN
WABAUNSEE COUNTIES...
LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3887 9658 3894 9653 3887 9613 3874 9619
3873 9630 3873 9635
TIME...MOT...LOC 2135Z 298DEG 16KT 3887 9646
$$
BLAIR000
WWUS53 KTOP 262146
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT SAT JUL 26 2008
KSC061-127-197-262215-
/O.CON.KTOP.SV.W.0239.000000T0000Z-080726T2215Z/
GEARY-WABAUNSEE-MORRIS-
446 PM CDT SAT JUL 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN MORRIS...SOUTHWESTERN WABAUNSEE AND SOUTHEASTERN
GEARY COUNTIES...
AT 443 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE. THIS
STORM WAS LOCATED NEAR ALTA VISTA...OR 22 MILES SOUTHEAST OF JUNCTION
CITY...MOVING SOUTHEAST AT 18 MPH.
LOCATIONS IMPACTED INCLUDE...
ALTA VISTA NAD RURAL AREAS OF NORTHEASTERN MORRIS AND SOUTHWESTERN
WABAUNSEE COUNTIES...
LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3887 9658 3891 9651 3887 9613 3874 9619
3873 9630 3873 9635
TIME...MOT...LOC 2146Z 298DEG 16KT 3885 9647
$$
BLAIR000
WWUS53 KTOP 262154
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT SAT JUL 26 2008
KSC061-262205-
/O.CAN.KTOP.SV.W.0239.000000T0000Z-080726T2215Z/
GEARY-
455 PM CDT SAT JUL 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GEARY COUNTY HAS
BEEN CANCELLED...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3885 9655 3886 9655 3887 9652 3886 9649
3887 9649 3887 9613 3874 9619 3873 9630
3873 9635
TIME...MOT...LOC 2155Z 302DEG 15KT 3883 9644
$$
KSC127-197-262215-
/O.CON.KTOP.SV.W.0239.000000T0000Z-080726T2215Z/
WABAUNSEE-MORRIS-
455 PM CDT SAT JUL 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN MORRIS AND SOUTHWESTERN WABAUNSEE COUNTIES...
AT 453 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE. THIS
STORM WAS LOCATED 3 MILES SOUTHEAST OF ALTA VISTA...OR 25 MILES
SOUTHEAST OF JUNCTION CITY...MOVING SOUTHEAST AT 17 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN MORRIS AND SOUTHWESTERN WABAUNSEE
COUNTIES...
LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3885 9655 3886 9655 3887 9652 3886 9649
3887 9649 3887 9613 3874 9619 3873 9630
3873 9635
TIME...MOT...LOC 2155Z 302DEG 15KT 3883 9644
$$
BLAIR000
WWUS53 KTOP 262214
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT SAT JUL 26 2008
KSC127-197-262224-
/O.EXP.KTOP.SV.W.0239.000000T0000Z-080726T2215Z/
WABAUNSEE-MORRIS-
514 PM CDT SAT JUL 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRIS AND
SOUTHWESTERN WABAUNSEE COUNTIES WILL EXPIRE AT 515 PM CDT...
AT 514 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3885 9655 3886 9655 3887 9652 3886 9649
3887 9649 3887 9613 3874 9619 3873 9630
3873 9635
TIME...MOT...LOC 2214Z 302DEG 15KT 3879 9635
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:45 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 26, 2:45 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT SAT JUL 26 2008 .DISCUSSION... EVENING/TONIGHT...WELL-DEFINED SHORTWAVE TROUGH LOCATED OVER CENTRAL NEBRASKA PER WATER VAPOR IMAGERY WAS PROVIDING LARGE SCALE ASCENT OVER PORTIONS OF THE CENTRAL PLAINS. AT THE SURFACE...A WEAK COLD FRONT WAS LOCATED FROM JUST SOUTH OF ICT EAST- NORTHEASTWARD TO NEAR HYS. THUNDERSTORMS HAVE INITIATED AHEAD OF THE SHORTWAVE TROUGH AND NORTH OF THE SFC BOUNDARY WHERE ENHANCED ASCENT WAS PRESENT. THESE AND ADDITIONAL THUNDERSTORMS ARE ANTICIPATED TO INCREASE IN COVERAGE AND INTENSITY AS THE AFTERNOON AND EVENING PROGRESS. A FAVORABLE ENVIRONMENT EXISTS FOR THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. AS OF EARLY THIS AFTERNOON...MUCAPE VALUES ARE IN EXCESS OF 3500 J/KG ACROSS THE ENTIRE CWA WITH EFFECTIVE BULK SHEAR AT 30-40 KTS. CONVECTIVE INHIBITION IS QUICKLY ERODING AND THEREFORE EXPECT FAIRLY RAPID THUNDERSTORM DEVELOPMENT OVER THE NEXT SEVERAL HOURS. SOME OF THESE MAY BE LONG-LIVED SUPERCELL STORMS LATE THIS AFTERNOON INTO THE EVENING WITH SUPPORTIVE CONDITIONS IN PLACE. FOR THIS REASON...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE CWA TO ACCOUNT FOR THE POTENTIAL FOR SEVERE STORMS. ALTHOUGH MODEST LOW LEVEL TURNING IN THE LOWEST 1 KM EXISTS...THE SPEEDS ARE RATHER ANEMIC WHICH IS CONTRIBUTING TO LOW SRH VALUES. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. WITH FREEZING LEVELS FAIRLY HIGH...LONG-LIVED ROBUST CONVECTION WILL BE REQUIRED TO GENERATE LONG RESIDENCE TIMES NEEDED FOR LARGE HAIL PRODUCTION. PW VALUES ARE NEAR 1.75 OWING TO SOME STORMS PRODUCING HEAVY RAINFALL. LOCALIZED AREAS OF FLOODING ARE POSSIBLE IF STORMS TRAIN OVER SAME AREAS FOR A MODEST DURATION. THUNDERSTORMS WILL BEGIN TO WANE OVERNIGHT INTO TOMORROW MORNING. SUNDAY...MODELS ARE VERY INCONSISTENT TO CONVECTIVE POTENTIAL TOMORROW AFTERNOON...SO TRENDED CLOSER TO MEAN SOLUTION IN SREF GUIDANCE...WITH SLIGHT CHANCES ACROSS THE CWA WITH THE BETTER CHANCES OVER THE NORTHEASTERN SECTIONS. HOWEVER...SUNDAY SETUP IS HIGHLY DEPENDANT ON EVOLUTION OF EVENING AND OVERNIGHT CONVECTION WHICH IS UNRESOLVABLE ATTM...WITH THE BEST CHANCES FOR CONVECTION NEAR RESIDUAL OUTFLOW BOUNDARIES. BLAIR MON/TUES...NAM GENERATES MCS AND DROPS IT INTO NE KS OVERNIGHT MONDAY INTO TUESDAY...WHILE GFS DEVELOPS THE COMPLEX IN IOWA. THINK GFS MAY BE ON TO SOMETHING AS SYNOPTIC FLOW BETTER TO OUR NORTH...AND SHORTWAVES IN THAT FLOW WOULD DRAW BETTER 850MB FLOW AND CONVERGENCE NORTHWARD. WILL KEEP SLT CHANCE POPS ACROSS NE COUNTIES AT THIS TIME FOR OVERNIGHT HOURS. ON TUESDAY...REMNANTS OF DOLLY LIKELY TO BECOME A PLAYER...ALTHOUGH SOLUTIONS VERY DIFFERENT. NAM BRINGS A MORE ORGANIZED WAVE INTO THE HIGH PLAINS...WHILE GFS KEEPS SMALLER CIRCULATION IN THE TX PANHANDLE. GFS BRINGS ANOTHER FRONT INTO THE NORTHERN COUNTIES BEHIND A SHORTWAVE TO OUR NORTH...AND WILL GO WITH SLT CHANCE POPS FOR EITHER SCENARIO ATTM. WED-SAT...ABOVE AVERAGE UNCERTAINTY CONTINUES IN THIS PERIOD. LONG RANGE ENSEMBLES SUGGEST NORTHWEST FLOW OVER THE STATE WEDNESDAY AND THURSDAY...TRANSITIONING TO A BUILDING RIDGE FRIDAY INTO SATURDAY. TIMING AND STRENGTH OF IMPULSES SLIDING THROUGH THE NORTHWEST FLOW VARY AND ARE MORE MESOSCALE IN NATURE AND TO BE CONSIDERED AS EVENTS DRAW CLOSER. HAVE GONE WITH SLT CHANCE POPS THROUGH THURSDAY...THEN A DRY FORECAST BEYOND. AS SYSTEMS SLIDE THROUGH THE FLOW COULD SEE SLIGHT COOLING IN THE TEMPS AND HAVE REFLECTED THIS IN THE GRIDS AS WELL. 67 && .AVIATION... FROM 18Z TAF UPDATE...PATCHY GROUND FOG HAS FULLY MIXED OUT AND DISSIPATED. WITH ABUNDANT BOUNDARY LAYER MOISTURE IN ITS WAKE ...FEW-BKN MVFR CEILINGS HAVE DEVELOPED ABOVE THE TAF SITES. EXPECT THE CEILINGS TO PERSIST AND SLOWLY RISE AS DEEPER MIXING COMMENCES...BUT MAY REMAIN BELOW 3 KFT FOR MOST OF THE DAY. A WELL-DEFINED SHORTWAVE TROUGH IS EXPECTED TO INITIATE THUNDERSTORMS ACROSS SOUTHERN NEBRASKA AND NORTHERN KANSAS. ADDITIONAL STORMS MAY DEVELOP NORTH OF THE FRONTAL BOUNDARY IN CENTRAL KANSAS. THIS ACTIVITY SHOULD MATURE AND NEAR TAF SITES EARLY THIS EVENING...AND WILL MONITOR CONVECTIVE EVOLUTION FOR POSSIBLE TAF AMENDMENTS. SOUTHEAST WINDS AOB 12 KTS ARE EXPECTED THROUGH THE FORECAST PERIOD. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 26, 1:32 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 132 PM CDT SAT JUL 26 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-271845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 132 PM CDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THESE STORMS WILL MOVE ACROSS THE AREA THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SUNDAY MORNING...AND ACROSS MAINLY NORTHEAST AND EAST CENTRAL KANSAS SUNDAY AFTERNOON. STRONG WINDS AND VERY HEAVY RAINFALL ARE AGAIN THE PRIMARY THREATS WITH THESE STORMS. THE CHANCE FOR THUNDERSTORMS THEN RETURNS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, Jul 26, 4:24 PM CDT, 9 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 424 PM CDT SAT JUL 26 2008 KSZ036>038-262145- GEARY-MORRIS-WABAUNSEE- 424 PM CDT SAT JUL 26 2008 THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 13 MPH ACROSS PORTIONS OF GEARY...WABAUNSEE AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALTA VISTA AND VOLLAND. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 4:22 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 38 min |
| Jul 26, 5:23 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 35 min |
| Jul 26, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 33 min |
| Jul 26, 6:18 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.